Alert archive / Puerto Rico / Flash Flood Warnings in 2024
Flash Flood Warning 21, NWS JSJ
NWS JSJ issued this flash flood warning at May 3, 2024, 3:03 PM CDT. It was in force for 107 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2024, 3:03 PM CDT (20:03 UTC)
- Expired
- May 3, 2024, 4:50 PM CDT
- In force
- 107 min
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
The radar
The San Juan radar (TJUA), 49 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 3:05 PM CDT | FLASH FLOOD | Fajardo, PR | Director of Fajardo emergency management reported a small stream out of its banks affecting Avenida Conquistador between ICP Peniel Church and Butaque Restaurant. The road is impassable, and flood waters are affecting nearby businesses. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
661
WGCA52 TJSJ 032003
FFWSJU
PRC053-032200-
/O.NEW.TJSJ.FF.W.0021.240503T2003Z-240503T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
403 PM AST Fri May 3 2024
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Fajardo County in Puerto Rico...
* Until 600 PM AST.
* At 403 PM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 4 inches of rain
have fallen. The expected rainfall rate is 1 inch in 1 hour.
Additional rainfall amounts up to 2 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly. There is a small stream out of it's bank along avenida
Conquistador.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Fajardo, Luis M. Cintron and Roosevelt Roads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 1838 6561 1834 6564 1833 6563 1828 6563
1829 6567 1827 6568 1829 6569 1827 6572
1830 6575 1829 6573 1832 6570 1832 6568
1836 6567 1838 6564
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1 INCH IN 1 HOUR
$$
RC1 follow-up statement
223
WGCA72 TJSJ 032150
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
550 PM AST Fri May 3 2024
PRC053-032200-
/O.CAN.TJSJ.FF.W.0021.000000T0000Z-240503T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fajardo PR-
550 PM AST Fri May 3 2024
...FLASH FLOOD WARNING FOR FAJARDO COUNTY HAS BEEN REPLACED WITH A
FLOOD ADVISORY...
&&
LAT...LON 1838 6561 1834 6564 1833 6563 1828 6563
1829 6567 1827 6568 1829 6569 1827 6572
1830 6575 1829 6573 1832 6570 1832 6568
1836 6567 1838 6564
$$
ICPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 3, 3:39 AM CDT, 11 hours 24 minutes earlier.
Area forecast discussion, May 3, 3:39 AM CDT, 11 hours 24 minutes before
Area Forecast Discussion National Weather Service San Juan PR 439 AM AST Fri May 3 2024 .SYNOPSIS... A Flash Flood Watch is in effect for all Puerto Rico and the U.S. Virgin Islands. Unstable conditions (due to an upper-level trough approaching the area from the west and an induced surface trough), increasing moisture, and lighter winds will promote periods of showers and thunderstorms across the local islands, particularly today through Saturday. The precipitable water content is forecast to remain at normal to above normal levels through the long term period, with a drying trend late next week. && .SHORT TERM...Today through Sunday... During the overnight hours, the eastern half of Puerto Rico experienced some rainfall and thunderstorm activity. The highest accumulations were observed in municipalities like Humacao, Naguabo, and Yabucoa, with around 1 to 4 inches of rain. Fajardo, Luquillo, and Ceiba also experienced rainfall rates of around 1 to 3 inches, where Flood Advisories were issued. The island of St. Croix also experienced some rainfall, but accumulations were not significant. Overall, the eastern sections of Puerto Rico had an active night, while the western sections experienced calm weather conditions. Minimum temperatures were in the 70s to low 80s across coastal areas and the upper 60s to low 70s across the mountainous areas. The short-term forecast remains on track. An upper-level trough and an induced surface trough will promote wet and unstable conditions throughout the weekend, particularly today and Saturday. Tropical moisture from the Caribbean will also move into the area, increasing the chances for widespread rainfall and flooding through this weekend. Showers and thunderstorms continue to be the dominating weather features through at least Sunday, particularly along the eastern half of Puerto Rico and the U.S. Virgin Islands. By the end of the workweek into the weekend, an upper-level maxima will move across the islands with winds around 70 knots. The Precipitable Water (PWAT) model guidance shows values in the 75th percentile or above normal climatological levels through the weekend. The 500 mb temperatures also suggest values around -8 degrees Celsius, meaning that there is an increase in the potential for some isolated thunderstorm activity across Puerto Rico and the U.S. Virgin Islands. As saturated soils prevail, any brief period of heavy showers or persistent light rainfall could lead to urban and small- stream flooding, localized flash flooding, and mudslides, particularly across the interior, the eastern half of Puerto Rico, and the U.S. Virgin Islands. A Flood Watch was issued through Sunday afternoon. We encourage citizens and visitors to be aware of any additional updates in the forecast. .LONG TERM...Monday through Friday... Wet and unstable conditions should continue through midweek next week. If the rainfall forecast materializes during the short- term period, any additional shower activity over saturated soils will further enhance the potential for flash flooding and mudslides. Residents and visitors are encouraged to monitor the evolution of the weather conditions over the long-term period. A surface high pressure is expected to build over the western Atlantic during the first part of the week. This will promote moderate winds from the east to northeast through the end of the workweek. In addition, the remnants of the previous surface trough to our north or just across the northeastern Caribbean are expected to merge with a frontal boundary across the central Atlantic and linger over the local area through at least Thursday. At upper levels, another trough will pass mainly to our north from Tuesday through Thursday, maintaining unstable conditions across the islands. The highest precipitable water (PWAT) values are expected during this period, with global guidance suggesting 2.00-2.25 inches of PWAT. Daily rainfall amounts could range between 1 and 3 inches, with the highest accumulations in diurnal activity over portions of eastern, central, and western PR. More stable conditions are forecast for Friday as a mid-to-upper level ridge over the western Caribbean extends into the local area, bringing drier air aloft and causing the PWAT to drop to around 1.50 inches. && .AVIATION... (06z) TAFS VRB weather conditions are fcst to persist throughout the period. Expect VCTS to develop after 03/14Z at TJSJ/TIST/TISX and after 03/18Z at TJBQ/TJPS causing tempo MVFR to brief IFR conds. ESE winds at 04-16 kt with higher gusts near heaviest showers. && .MARINE... A surface high pressure extending from the western to central Atlantic will promote light to moderate trade winds across the regional waters. Seas should remain between 2 and 5 feet during the next few days, with the highest seas expected across the offshore waters. An induced surface trough to our north will yield lighter east to east- southeast winds and promote shower and thunderstorm development across the area through early next week. && .BEACH FORECAST... Fading swell and lighter winds will promote mainly a low to moderate risk of rip currents during the next several days. However, flooding rains and thunderstorms are expected through the weekend across the islands. && .HYDROLOGY... A Flash Flood Watch remains in effect for all of PR and the USVI from this morning through Sunday afternoon. Rainfall totals between 3 and 6 inches and locally higher are possible through the weekend. Please refer to the latest Flash Flood Watch (FFASJU) for more information. && .SJU WATCHES/WARNINGS/ADVISORIES... PR...Flood Watch through Sunday afternoon for PRZ001>013. VI...Flood Watch through Sunday afternoon for VIZ001-002. AM...None. && SHORT TERM...MMC LONG TERM....DS AVIATION...MMC
Hazardous weather outlook, May 3, 3:42 AM CDT, 11 hours 21 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorología San Juan PR 438 AM AST viernes 3 de mayo de 2024 AMZ711>745-PRZ001>013-040845- San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-Central Interior-Ponce y Vecindad-Noroeste- Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques- Las aguas cercanas y fuera de la costa del Atlántico y del Caribe- 438 AM AST viernes 3 de mayo de 2024 Esta perspectiva sobre las condiciones peligrosas del tiempo es para sectores de Puerto Rico. .DÍA UNO...Hoy y esta noche .Rayos...Tormentas eléctricas aisladas a dispersas posibles. Esté atento a las tormentas eléctricas en su área y esté preparado para buscar refugio. .Lluvia Excesiva...Inundaciones en áreas urbanas, carreteras, riachuelos y riachuelos. Inundaciones repentinas aisladas posibles. .DÍAS DOS A SIETE...sábado a jueves Se espera que un patrón meteorológico húmedo e inestable persista hasta principios de la próxima semana. Una serie de vaguadas promoverá tormentas eléctricas y lluvia excesiva a través del área, mejorando el potencial de inundaciones a través de las islas. El oleaje impulsado por el viento y una marejada del norte disminuirá mantendrán condiciones peligrosas para embarcaciones pequeñas y corrientes marinas amenazantes a la vida hasta hoy. Una Vigilancia de Inundaciones está en efecto para Puerto Rico hasta el domingo en la tarde. Para más detalles, favor de referirse a (FFASJU y FFASPN). .COMUNICADO INFORMATIVO OBSERVADOR... Se les exhorta a los observadores a reportar. Favor de reportar cualquier información sobre inundaciones, vientos, olas y corrientes marinas al Servicio Nacional de Meteorología en San Juan. AMZ716-726-VIZ001-002-040845- San Thomas San John e islas adyacentes-Santa Cruz- Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes del Caribe- 438 AM AST viernes 3 de mayo de 2024 Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para sectores de las Islas Vírgenes Americanas. .DÍA UNO...Hoy y esta noche .Rayos...Tormentas eléctricas aisladas a dispersas posibles. Esté atento a las tormentas eléctricas en su área y esté preparado para buscar refugio. .Lluvia Excesiva...Inundaciones en áreas urbanas, carreteras, riachuelos y riachuelos. Inundaciones repentinas aisladas posibles. .DÍAS DOS A SIETE...sábado a jueves Se espera que un patrón meteorológico húmedo e inestable persista hasta principios de la próxima semana. Una serie de vaguadas promoverá tormentas eléctricas y lluvia excesiva a través del área, mejorando el potencial de inundaciones a través de las islas. El oleaje impulsado por el viento y una marejada del norte disminuirá mantendrán condiciones peligrosas para embarcaciones pequeñas y corrientes marinas amenazantes a la vida hasta hoy. Una Vigilancia de Inundaciones está en efecto para las Islas Vírgenes Americanas hasta el domingo en la tarde. Para más detalles, favor de referirse a (FFASJU y FFASPN). .COMUNICADO INFORMATIVO OBSERVADOR... Se les exhorta a los observadores a reportar. Favor de reportar cualquier información sobre inundaciones, vientos, olas y corrientes marinas al Servicio Nacional de Meteorología en San Juan.
In the hours before
Local storm report, May 3, 1:38 PM CDT, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
238 PM AST Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 PM Flash Flood 2 ESE Catano 18.43N 66.11W
05/03/2024 Guaynabo PR Emergency Mngr
EMERGENCY MANAGERS REPORTED SOME ISSUED IN
THE PR-24 BEETWEN PONCE DE LEON & SABABA DUE
TO A SINKHOLE RESULTED FROM EXCESSIVE
RAINFALL.
&&
LISLocal storm report, May 3, 1:40 PM CDT, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
240 PM AST Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM Flood 1 S Catano 18.43N 66.14W
05/03/2024 Catano PR Public
EMERGENCY MANAGERS REPORTED ONE OF THE LANE
IN PR-5 FROM BAYAMON TO CATANO WHERE
IMPASSABLE NEAR THE CDT OF CATAO.
&&
LISLocal storm report, May 3, 1:42 PM CDT, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
242 PM AST Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 PM Flood 2 SSW Catano 18.42N 66.14W
05/03/2024 Catano PR Emergency Mngr
EMERGENCY MANAGERS REPORTED A FLOODED ROAD
IN PR-22 INTERSECTION WITH PR-869 NEAR
SULLIVAN BBQ.
&&
LISLocal storm report, May 3, 1:53 PM CDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
253 PM AST Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Tstm Wnd Dmg 3 SSE Carolina 18.36N 65.96W
05/03/2024 Carolina PR Emergency Mngr
Emergency Managers reported a fallen tree
affecting road PR-858 KM 1.3 in Bo Cacao,
Carolina. The road is impassable.
&&
ICPLocal storm report, May 3, 2:00 PM CDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
300 PM AST Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM Flash Flood 1 WNW La Dolores 18.38N 65.87W
05/03/2024 Rio Grande PR Emergency Mngr
Emergency Managers reported urban flooding
affecting 12A and 45A streets in Villa de
Loiza, Loiza.
&&
ICPLocal storm report, May 3, 2:12 PM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
312 PM AST Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM Flash Flood Hato Candal 18.37N 65.79W
05/03/2024 Rio Grande PR 911 Call Center
911 Call Center reported flash flooding in
Calle 15 at Barrio Carola.
&&
GRSThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 1:41 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 3, 1:49 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 3, 3:50 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 3, 10:57 AM CDT | Special Weather Statement | JSJ | 63 min | |
| May 3, 11:07 AM CDT | Areal Flood Advisory | JSJ | 53 min | |
| May 3, 11:26 AM CDT | Areal Flood Advisory | JSJ | 64 min | |
| May 3, 11:29 AM CDT | Flash Flood Warning | JSJ | 5 hr | |
| May 3, 11:53 AM CDT | Flash Flood Warning | JSJ | 5 hr | |
| May 3, 11:59 AM CDT | Areal Flood Advisory | JSJ | 5 hr | |
| May 3, 12:20 PM CDT | Flash Flood Warning | JSJ | 4 hr | |
| May 3, 12:26 PM CDT | Areal Flood Advisory | JSJ | 44 min | |
| May 3, 12:53 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| May 3, 1:09 PM CDT | Flash Flood Warning | JSJ | 4 hr | |
| May 3, 1:12 PM CDT | Areal Flood Advisory | JSJ | 4 hr | |
| May 3, 1:16 PM CDT | Areal Flood Advisory | JSJ | 112 min | |
| May 3, 1:46 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| May 3, 2:06 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 3, 2:29 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 3, 3:40 PM CDT | Special Marine Warning | JSJ | 65 min | |
| May 3, 3:59 PM CDT | Special Marine Warning | JSJ | 61 min | |
| May 3, 4:15 PM CDT | Special Marine Warning | JSJ | 60 min | |
| May 3, 4:41 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| May 3, 4:44 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| May 3, 4:46 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| May 3, 4:47 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| May 3, 4:50 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| May 3, 4:53 PM CDT | Areal Flood Advisory | JSJ | 3 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.